Oxycodone dose 20 times too strong kills nursing home resident

Share this content:
Too much oxycodone for pain led to death
Too much oxycodone for pain led to death

A Minnesota nurse accidentally gave a resident a dose of oxycodone 20 times too strong, killing him within a few hours last year, according to a state investigation.

The short-term resident, 53, was found on the floor at North Ridge Health and Rehabilitation in New Hope on April 2, 2017, the Minneapolis Star Tribune reported.

A state health department investigation released Tuesday found both the nurse and the facility at fault. State officials said North Ridge had no system to detect changes in how powerful opioids are administered. The nurse admitted in an interview with state investigators that “she did not verify the concentration and dose of the oxycodone administered because she was very busy with multiple patients.”

In a statement emailed to McKnight's, North Ridge administrator Diane Willette called the death “sad and very difficult.”

“We take situations such as this one very seriously,” she wrote. “It was a tragic accident and we dealt with it swiftly, cooperating fully with authorities. I'm confident that we have systems in place to help prevent something like this from ever occurring again.”

Willette did not comment further, citing a pending legal matter, but she confirmed the nurse involved no longer works at the facility.

The patient, Gary A. Schmidt, was at North Ridge for short-term rehabilitation while receiving chemotherapy and radiation for cancer. He was also being treated for chronic pain and chronic obstructive pulmonary disease, the newspaper reported.

In the hours before his death, Schmidt complained of pain at a 10 on a 0-to-10 scale. The nurse administered oxycodone about 2 a.m. and said he appeared to be sleeping when she checked on him at 4 a.m.

He was found on the floor around  7:30 a.m. and medical staff were unable to resuscitate him.

North Ridge was fined an undisclosed amount, and the state reported the facility made required corrections to its medication administration procedures.